Stevens–Johnson Syndrome & Toxic Epidermal Necrolysis

Stevens–Johnson Syndrome & Toxic Epidermal Necrolysis


Learning medicine is hard work! Osmosis makes it easy. It takes your lectures and notes to create
a personalized study plan with exclusive videos, practice questions and flashcards, and so
much more. Try it free today! Stevens-Johnson Syndrome is named for the
physicians who first reported an acute, immune-mediated condition that affects the skin and mucous
membranes such as the mouth and genitals. Stevens-Johnson syndrome and toxic epidermal
necrolysis are considered to be the same condition, but are along a spectrum where toxic epidermal
necrolysis is the more severe form. Both can be fatal if not treated, and the
risk of fatality increases with severity. The skin plays an important role in protecting
underlying muscles, bones, ligaments, and internal organs by forming a barrier to infectious
pathogens; and preventing water loss from the body. The outermost layer of the skin is the epidermis
and, itself, is made of several layers of cells. The deepest layer is called the stratum basale,
or the base layer. And cells here are anchored to a basement
membrane, a thin layer of delicate tissue containing proteins like collagen and laminins,
which attach the epidermis to the underlying skin layer called the dermis. Similar to how the skin lines the outside
of the body, mucous membranes, or mucosa, line the inner body surfaces like the mouth,
tongue, respiratory tract, conjunctiva of the eyes, genitals, and anus. Mucosa is made up of one or more layers of
epithelial cells, which, again, are attached to a basement membrane that sits on top of
a layer called the lamina propria. Now, most cells in the body have a protein
called major histocompatibility complex or MHC class I molecule on the surface of their
membrane. This protein presents peptides from within
the cell to immune cells called cytotoxic T cells, also called a CD8+ T cells. If the cell is healthy, the cytotoxic T cell
doesn’t recognize the peptides as foreign, and nothing happens. But if a cell is infected, say with a virus,
the cytotoxic T cell can recognize the peptides as foreign and trigger an immune response. Once all infected cells have been destroyed,
the immune response resolves. Stevens-Johnson Syndrome and toxic epidermal
necrolysis are both type IV hypersensitivity reactions. They’re also called T-cell-mediated hypersensitivity
reactions because cytotoxic T cells directly and aggressively attack the epithelial cells
in the mucosa and epidermis, and release a payload of perforin and granzymes to kill
them. Perforin lyses the targeted epithelial cell,
forming pores which allow granzymes to enter and induce cell death, or necrosis. Also, as part of the attack, the cytotoxic
T cells release proinflammatory cytokines, like interferon gamma and tumor necrosis factor
alpha, which attract other immune cells to the area that cause even more damage. This leads to a loss of the skin barrier protection,
and erosion of the affected skin and mucosa from cellular death and detachment at the
basement membrane. With the skin and mucosa compromised; the
body can dehydrate, and pathogens from outside the body can invade and cause an infection
which can lead to another strong immunologic response, called sepsis, that can cause large-scale
tissue and organ injury and dysfunction. Stevens-Johnson syndrome and toxic epidermal
necrolysis are considered variation of the same skin condition. Previously erythema multiforme had been on
the same spectrum as Stevens-Johnson syndrome and toxic epidermal necrolysis, but now erythema
multiforme is considered its own skin condition. Stevens-Johnson syndrome and toxic epidermal
necrolysis differ from each other by the percent of body surface area that’s affected. So, if 10% of the body surface is affected,
it’s generally considered Stevens-Johnson syndrome; if 10-30% is affected, it’s considered
an overlap between Stevens-Johnson syndrome and toxic epidermal necrolysis; and if more
than 30% is affected, it’s considered toxic epidermal necrolysis. Triggers for the type IV hypersensitivity
reaction in Stevens-Johnson syndrome and toxic epidermal necrolysis are typically certain
kinds of medications whose metabolite peptides are recognized as foreign by the cytotoxic
T cells. Examples are some anticonvulsants, like carbamazepine;
some antibiotics, like sulfonamides; some immune modulators, like nevirapine and sulfasalazine;
and some NSAIDs, like piroxicam. In addition, some types of infections, like
Mycoplasma pneumoniae or cytomegalovirus, can also be a trigger. Two distinguishing symptoms of Stevens-Johnson
syndrome and toxic epidermal necrolysis from other similar conditions are that both mucosal
linings and skin are affected; and these conditions present with a fever because of the cytokines
released during the immune response. Early on, there may be flu-like symptoms like
a sore throat, cough, red eyes, and tender, pink skin. Eventually the rash progresses to having a
dark-red center; and a variety of lesions appear that might develop from flat macules,
to fluid-filled vesicles and large bullae. Finally, as necrosis occurs, the affected
skin and mucosal linings can begin to detach and slough off leaving the area looking like
it’s been severely burned. Slightly rubbing the lesion may also cause
the outer layer to fall away, and this is called Nikolsky’s sign. A clinical diagnosis is typically made based
on symptoms. But a biopsy of the affected area can help
make a definitive diagnosis. Treatment typically includes hospitalization,
particularly in a burn or intensive care unit for severe cases. Triggering medications should be immediately
stopped, and treatment should begin treating any triggering infection. Systemic immune modulators – like antihistamines;
intravenous immunoglobulins or IVIG; or corticosteroid – may be used to suppress the hypersensitivity
response. And supportive therapy with pain medication,
hydration, and sterile wound care can help to prevent further complications. After healing, there can sometimes be scarring. So, to recap: Stevens-Johnson syndrome and
toxic epidermal necrolysis are acute, potentially fatal, type IV hypersensitivity reactions
where cytotoxic T cells inappropriately attack and kill epithelial cells in the mucosa and
skin epidermis. If 10% of the body surface is affected, it’s
generally considered Stevens-Johnson syndrome; and if above 30% is affected, it’s considered
toxic epidermal necrolysis. It’s most commonly triggered by certain
types of medications, and treatment includes immediately removing the trigger, followed
by supportive therapy.

15 Comments

Leave a Reply

Your email address will not be published. Required fields are marked *